Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 315, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2011, 3:06 AM MDT for Grant County, Morton County, Sioux County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2011, 3:06 AM MDT (09:06 UTC)
- Expired
- Aug 28, 2011, 3:45 AM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Grant County, ND, Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:39 AM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 28, 1:39 AM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 239 AM CDT SUN AUG 28 2011 .SHORT TERM...TODAY THROUGH MONDAY... AN UNSETTLED WEATHER PATTERN IS EVIDENT WITH ONGOING SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA THIS MORNING. THE LARGE SCALE ASCENT/OMEGA FIELD WILL GRADUALLY MOVE SOUTH OF THE BORDER BY 12Z...WEAKENING AND GRADUALLY ENDING THE SHOWERS AND THUNDERSTORMS. THEREAFTER...DESPITE THE NAM/GFS SOUNDINGS EXHIBITING WEAK INSTABILITY THIS AFTERNOON...LARGE SCALE SUBSIDENCE ALOFT WILL INHIBIT ANY AFTERNOON CONVECTION. THUS HAVE REMOVED POPS FOR THE 18Z SUN-06Z MON TIME FRAME. NORTHWEST FLOW ALOFT TODAY TRANSITIONS TO A WESTERLY FLOW TONIGHT AND INTO MONDAY. MODELS ARE KEYING IN ON A SHORTWAVE THAT WILL MOVE INTO EASTERN MONTANA AFTER 06Z MONDAY. THIS WILL PROVIDE THE NECESSARY ASCENT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA LATE SUNDAY NIGHT INTO MONDAY MORNING. THIS SHORTWAVE WILL THEN TRANSITION EAST DURING THE DAY MONDAY RESULTING IN INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE REST OF WESTERN AND CENTRAL NORTH DAKOTA. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... AT THE BEGINNING OF THE LONG TERM PERIOD...SEVERAL MODEL SOLUTIONS HAVE A COMPACT SHORT WAVE TROUGH UNDERCUTTING THE UPPER RIDGE ALONG WITH A NORTHWARD ADVANCING WARM FRONT. HAVE BUMPED POPS UP ANOTHER NOTCH. RAIN CHANCES WILL LIKELY LINGER INTO TUESDAY AS WELL. BY LATE TUESDAY INTO WEDNESDAY...MODEL CONSENSUS INDICATES A TRANSITION TO SOUTHWEST FLOW ALOFT. RIGHT NOW...WEDNESDAY LOOKS TO BE THE FAVORED DAY FOR ORGANIZED CONVECTION AND POSSIBLY HEAVY RAIN. BY LATE FRIDAY INTO SATURDAY...THE MODELS BEGIN TO DIVERGE AS THE ECMWF PUSHES A CLOSED UPPER LOW THROUGH SOUTHERN CANADA...WHILE THE GFS KEEPS THIS FEATURE WELL TO THE NORTH. FOR THE TIME BEING...WILL MAINTAIN CONTINUITY AND NOT INTRODUCE POPS. EXPECT COOLER AIR TO MOVE INTO THE REGION LATE THIS WEEK...WITH HIGHS IN THE UPPER 60S/LOWER 70S POSSIBLE BY FRIDAY. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM/AVIATION...RK
Hazardous weather outlook, Aug 27, 10:48 PM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1148 PM CDT SAT AUG 27 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290500- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1148 PM CDT SAT AUG 27 2011 /1048 PM MDT SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THE REST OF THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212. KS
In the hours before
Local storm report, Aug 27, 9:24 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 8 NW FORTUNA 48.99N 103.90W
08/27/2011 E1.00 INCH DIVIDE ND TRAINED SPOTTER
ALSO HAD 55-60 MPH WINDS.
&&
SWICHESpecial weather statement, Aug 27, 10:15 PM MDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1115 PM CDT SAT AUG 27 2011 NDZ001-009-280500- DIVIDE ND-WILLIAMS ND- 1115 PM CDT SAT AUG 27 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS COUNTIES UNTIL MIDNIGHT CDT... AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE... SPRING BROOK... EPPING... RAY... WHEELOCK... WHITE TAIL BAY RECREATION AREA... LEWIS AND CLARK STATE PARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Local storm report, Aug 28, 1:12 AM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
212 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL 3 N DICKINSON 46.92N 102.79W
08/28/2011 E0.88 INCH STARK ND LAW ENFORCEMENT
&&
THAMILTOLocal storm report, Aug 28, 2:09 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 5 N DICKINSON 46.95N 102.79W
08/28/2011 E1.75 INCH STARK ND PUBLIC
PUBLIC REPORT RELAYED BY MEDIA. TIME ESTIMATED BY RADAR.
&&
RKSpecial weather statement, Aug 28, 3:01 AM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 401 AM CDT SUN AUG 28 2011 NDZ036-037-047-048-281000- KIDDER-LA MOURE-LOGAN-STUTSMAN- 401 AM CDT SUN AUG 28 2011 ...SPECIAL WEATHER STATEMENT... AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL KIDDER COUNTY...MOVING EAST AT 45 MPH. ISOLATED WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. EXPECT A PERIOD OF VERY HEAVY RAIN...WITH PONDING WATER ON STREETS AND ROADS LIKELY. LOCATIONS IMPACTED INCLUDE... STREETER... GACKLE... ALFRED... JUD... SYDNEY... MILLARTON... NORTONVILLE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:22 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 38 min |
| Aug 27, 10:31 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 44 min |
| Aug 27, 10:44 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 51 min |
| Aug 27, 11:21 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 54 min |
| Aug 28, 12:08 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 67 min |
| Aug 28, 3:15 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.